Candesartan Trial (and Overlooking the Obvious)
Candesartan (Atacand), a medication for high blood pressure, has recently shown to be quite effective for migraine prevention. After writing about it for Migraine.com (Candesartan: Effective Preventive, Low Weight Gain Risk) and having the week of more severe than usual migraine pain, I finally decided to fill the prescription my headache specialist wrote for me in January.
It’s the reason I’ve been so quiet the last few weeks.
My blood pressure is normally on the low end of the healthy range. That’s great for cardiovascular health, but limits migraine prevention options. While my headache specialist won’t prescribe beta blockers because of this, candesartan works in a different way than beta blockers do, so he didn’t think it would lower my blood pressure too much.
Over two weeks of taking 4 mg candesartan each morning, I was increasingly fatigued and brain fog made writing nearly impossible. It felt a lot like I had a migraine all the time, but the pain wasn’t any worse than usual. When checking my blood pressure finally occurred to me, it was bordering on too low. Not dangerously low, but considerably lower than I was used to. Whether that was the issue or I was feeling typical side effects of the drug, I decided to stop taking candesartan*. A week later, I feel almost back to normal (my new normal, that is).
I’m very careful to monitor my symptoms when I take a new drug or try a different food, but I so often miss changes that seem like they should have been obvious. It’s funny how the mind goes with what it knows rather than making new connections. My symptoms were migraine-like, so I dug around for triggers because that’s what I always do. It took a week of significant, escalating fatigue before I considered that the drug could be the culprit, even though I thought I was vigilant in watching for adverse effects.
Candesartan wasn’t for me, but I do recommend trying it if you’re looking for a new preventive and aren’t at risk for your blood pressure dropping too low. The research is quite strong (as far as migraine preventives go) and the side effect profile is pretty minimal.
*Stopping blood pressure meds abruptly could cause a stroke. If you’re considering discontinuing yours, please talk to your doctor about the safest way to do so.